Michigan, 2024

Damaging Wind in Michigan, July 11, 2024

July 11, 2024 · NWS GRR · 1 event in 1 county or zone

An isolated severe storm brought down a large tree. No other severe reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe storm brought down a large tree. No other severe reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 11, 6:59 PM EST, 16 minutes earlier. Its key messages:

  • Occasional showers and Thunderstorms into Early Next Week
  • Hot and Humid Weekend to Early Week
Area forecast discussion, Jul 11, 6:59 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
759 PM EDT Thu Jul 11 2024

.KEY MESSAGES...

- Occasional showers and Thunderstorms into Early Next Week

- Hot and Humid Weekend to Early Week

&&

.DISCUSSION...
Issued at 352 PM EDT Thu Jul 11 2024

- Occasional showers and Thunderstorms into Early Next Week

An upper low moving in from the west opens up into a trough
on Friday and we will see a continuation of mid level lapse
rates, sfc based instability and moisture sufficient for diurnally
enhanced showers and thunderstorms into Friday afternoon. Shear
profiles are weak with 20 knots or less of deep layer shear, so
organized storms are not expected through Friday night.

The possibility of severe storms approaching Lower Michigan
increases after Saturday as upper ridging over the western US and
subtle troughing over the eastern US places the Great Lakes
region in perfect position for northwest flow aloft with several
shortwaves triggering active weather. While there are a few
chances for showers and storms Saturday through Tuesday, the main
window to monitor for will be Sunday night to early Monday as a
boundary approaches lower Michigan from the Plains. Strong to
extreme instability to our west along with adequate deep layer
shear will support a severe threat including the potential for a
severe wind producing MCS that may move into lower Michigan late
in the night. There remains uncertainty on storm track and
evolution, though, as the GFS moves convection towards the UP
while the Euro favors a southerly track pushing the MCS towards SE
Wisconsin and far SW Michigan. In general, there is the potential
for impactful weather during this time frame, but there remains
uncertainty on track due to subtle mesoscale features that can't
be resolved just yet.

- Hot and Humid Weekend to Early Week

Temperatures will be on the rise through the end of this week and
into next weekend as an 850mb thermal ridge moves overhead. High
temperatures in the low 80s to through tomorrow, then temps warm to
the upper 80s Saturday and near 90 Sunday and Monday. Dewpoints
surge into the 70s Sunday and Monday resulting in Apparent Temps in
the mid to upper 90s. Expect a gradual cool down into mid week as
high pressure builds back into the region.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 759 PM EDT Thu Jul 11 2024

Isolated thunderstorm cells will flirt with the GRR terminal
through sunset, possibly producing a brief heavy downpour/vsby
reduction along with some gustier winds. Otherwise VFR conditions
expected tonight with the possibility of some late-night
light fog (MVFR/3-5 mile vsby).

The risk for dense fog (IFR or lower conditions) overnight looks
low at this time since more clouds than last night are
anticipated and there's a bit more wind just above the surface.

The threat for rain showers never completely goes away overnight
into Friday since there's an upper low in the vicinity. Those
showers seem to favor the area south and east of GRR later
tonight and Friday per latest guidance.

&&

.MARINE...
Issued at 352 PM EDT Thu Jul 11 2024

Winds and waves are not expected to be hazardous through the
weekend, although there is the chance of thunderstorms with
locally higher winds and waves during this time.

&&

.HYDROLOGY...
Issued at 352 PM EDT Thu Jul 11 2024

River flood warnings continue to be the focus in the wake of the
recent heavy rain. Here are the warnings that were issued,
canceled or extended today:

A flood warning was issued for the Red Cedar River at East
Lansing for expected minor flooding through the next couple days.

The warning for the Sycamore Creek at Holt has been extended,
while the warning for Eagle has been cancelled as the crest is no
longer forecast to reach flood stage. Flooding is continuing at
the Portage River at Vicksburg and the warning will remain in
effect.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Ostuno/Thielke
AVIATION...Meade
MARINE...Ostuno
HYDROLOGY...Ostuno
Hazardous weather outlook, Jul 11, 3:35 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
435 PM EDT Thu Jul 11 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
435 PM EDT Thu Jul 11 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are expected through 10 pm. Severe weather is
not anticipated. Hazards from storms will be locally heavy rain and
cloud to ground lightning strikes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some isolated non severe thunderstorms are possible Friday.
Occasional thunderstorms are expected between Saturday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-120845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
435 PM EDT Thu Jul 11 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 11, 4:15 PM EST, 3 hours before
Special Weather Statement
National Weather Service Grand Rapids MI
515 PM EDT Thu Jul 11 2024

MIZ044-112215-
Newaygo MI-
515 PM EDT Thu Jul 11 2024

...A strong thunderstorm will impact portions of east central Newaygo
County through 615 PM EDT...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles east of White Cloud, moving slowly north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall may also occur with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4350 8556 4351 8569 4368 8578 4369 8556
TIME...MOT...LOC 2112Z 176DEG 7KT 4354 8565

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEADE
Special weather statement, Jul 11, 5:15 PM EST, 2 hours before
Special Weather Statement
National Weather Service Grand Rapids MI
615 PM EDT Thu Jul 11 2024

MIZ039-112315-
Osceola MI-
615 PM EDT Thu Jul 11 2024

...Strong thunderstorms will impact portions of Osceola County
through 715 PM EDT...

At 613 PM EDT, Doppler radar was tracking strong thunderstorms near
Stambaugh Corner and Evart. The storms were nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evart...               Reed City...           Marion...
Hersey...              Le Roy...              Big Lake...
Ashton...              Sears...               Sunrise Lake...
Avondale...            Lake Miramichi...      Rose Lake...
Dighton...             Stambaugh Corner

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall may also occur with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4381 8509 4382 8556 4399 8556 4417 8517
      4417 8509
TIME...MOT...LOC 2213Z 336DEG 4KT 4393 8540

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEADE
Special weather statement, Jul 11, 5:52 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
652 PM EDT Thu Jul 11 2024

MIZ057-112345-
Kent MI-
652 PM EDT Thu Jul 11 2024

...A strong thunderstorm will impact portions of northern Kent County
through 745 PM EDT...

At 649 PM EDT, Doppler radar was tracking a strong thunderstorm
between Cedar Springs and Rockford, or 14 miles west of Greenville.
This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockford...            Grattan...             Cedar Springs...
Belmont...             Murray Lake...         Comstock Park...
Cannonsburg...         Northview...           Lincoln Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall may also occur with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4329 8569 4329 8532 4315 8531 4296 8531
      4299 8569
TIME...MOT...LOC 2249Z 329DEG 4KT 4319 8555

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEADE
Special weather statement, Jul 11, 6:55 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
755 PM EDT Thu Jul 11 2024

MIZ044-120100-
Newaygo MI-
755 PM EDT Thu Jul 11 2024

...A strong thunderstorm will impact portions of northeastern Newaygo
County through 900 PM EDT
...

At 755 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Big Rapids, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brohman...             Woodville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4370 8556 4365 8556 4348 8561 4366 8589
      4382 8567 4381 8566
TIME...MOT...LOC 2355Z 045DEG 7KT 4370 8565

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Jul 11, 7:10 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
810 PM EDT Thu Jul 11 2024

MIZ040-046-120115-
Isabella MI-Clare MI-
810 PM EDT Thu Jul 11 2024

...A strong thunderstorm will impact portions of northern Isabella
and southern Clare Counties through 9 PM EDT...

At 809 PM EDT, Doppler radar was tracking a strong thunderstorm just
north of Farwell, or 7 miles northwest of Clare, moving southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clare...               Farwell...             Rosebush...
Lake Isabella...       Brinton...             Bailey Lake...
Five Lakes...          Loomis...              Eight Point Lake...
Doc and Tom Lake...    Delwin...              Beal City...
Weidman...             Windover Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall may also occur with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4393 8460 4364 8461 4365 8509 4396 8509
TIME...MOT...LOC 0009Z 330DEG 11KT 4388 8489

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEADE
Special weather statement, Jul 11, 7:13 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
813 PM EDT Thu Jul 11 2024

MIZ057-120115-
Kent MI-
813 PM EDT Thu Jul 11 2024

...A strong thunderstorm will impact portions of southwestern Kent
County through 915 PM EDT
...

At 813 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kentwood, or 6 miles south of Grand Rapids, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Rapids...        Wyoming...             Kentwood...
Walker...              Grandville...          East Grand Rapids...
Caledonia...           Gerald R. Ford Inter...Dutton...
Cutlerville...         Alaska...              Byron Center...
Cascade...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4299 8578 4298 8555 4277 8539 4277 8578
TIME...MOT...LOC 0013Z 349DEG 5KT 4287 8562

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC

The radar

The Grand Rapids radar (KGRR), 9 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
July 11, 7:15 PM EST to 7:17 PM EST
Where
Kent County, 1.01 mi E of Home Acres
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
42.880, -85.650

An isolated large tree was blown down by a severe thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203963.